Kansas, 2018Hail and Damaging Winds in Kansas, May 18 to 19, 2018
May 18 to 19, 2018 · NWS ICT · 19 events in 7 counties and zones
A line of storms move east across the southern sections of Kansas producing large hail, very strong winds, and heavy rains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms move east across the southern sections of Kansas producing large hail, very strong winds, and heavy rains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 18, 5:38 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, May 18, 5:38 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
638 PM CDT Fri May 18 2018
.SHORT TERM...(This evening through Monday night)
Issued at 247 PM CDT Fri May 18 2018
Potential for a nocturnal severe event looms for central Kansas.
Moist upslope flow across western Kansas late this afternoon and
diurnal heating will yield MLCAPE values around 2500 j/kg in the
presence of 35-40 kts of deep layer shear. Convergence along the
W-E oriented boundary/pseudo warm front should focus deep moist
convection in the 22z-00z time frame. This activity should evolve
upscale through the evening, aided by the strengthening low level
jet, as it moves east-northeast toward central Kansas. Despite
the modest southwest flow aloft, the storm-relative inflow and
reservoir of unstable air across central Kansas overnight should
support storm maintenance within an environment supportive of
cold pool development/bowing line segments moving across the
area. Convection originating further south over the Texas
panhandle could also affect southern Kansas overnight. While
marginal severe hail is likely, the main risk overnight should
evolve into a strong/damaging wind scenario, though perhaps
weakening a bit as it moves east of the Kansas turnpike late in
the night.
As the main upper trof begins to lift out across the central Plains
on Saturday winds aloft and deep layer shear will increase a bit
along and ahead of the effective surface cold front. While tonights
convection/mesoscale influences will have some affect on the
boundary placement, general model consensus places it along or just
west of the Kansas turnpike during peak late afternoon heating. So
expect another round of strong to severe convection Saturday evening
with all modes of severe weather possible. The upper trof will lift
slowly northeast of the area by later Sunday with a weakening
frontal boundary possibly lingering across far southeast Kansas
for remote chances for convection there.
While the airmass will remain unstable on Monday with weak return
southerly flow, the lack of forcing and weak focus will limit
chances to slight/isolated.
Darmofal
.LONG TERM...(Tuesday through Friday)
Issued at 247 PM CDT Fri May 18 2018
Another upper low over California early next week will lift north
across the Great Basin. Weak flow aloft downstream across Kansas and
an unstable southerly low level flow will limit chances for
mainly isolated, diurnally driven convection or perhaps some
nocturnal emissions drifting east from the high Plains into
central Kansas.
KED
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri May 18 2018
Clearly the main concern is thunderstorm potential throughout the
period. Brief MVFR/IFR conditions are likely in the stronger
storms. Otherwise VFR conditions are likely except for MVFR
ceilings at KRSL late in the period, due to low clouds behind
cold front. Storms will likely develop tomorrow afternoon, but
location and timing is tricky, with a lot riding on how things
unfold tonight. Anticipating there may be a boundary somewhere
across southeast KS which could be the focus for some widely
scattered convection by 2000 UTC, but confidence is too low to
mention VCTS at kcnu at this time. -Howerton
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 68 88 59 78 / 60 30 40 10
Hutchinson 66 85 57 76 / 70 30 30 10
Newton 66 87 57 76 / 60 30 40 10
ElDorado 67 87 59 77 / 50 30 40 10
Winfield-KWLD 68 89 60 78 / 40 30 50 10
Russell 61 78 52 73 / 70 20 20 10
Great Bend 62 79 53 73 / 70 20 20 10
Salina 65 84 57 76 / 70 40 30 10
McPherson 65 85 56 76 / 70 30 30 10
Coffeyville 67 88 65 82 / 20 20 30 20
Chanute 66 87 63 81 / 20 20 30 20
Iola 66 87 63 81 / 20 20 30 20
Parsons-KPPF 67 88 64 82 / 20 20 30 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
Hazardous weather outlook, May 18, 2:47 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
347 PM CDT Fri May 18 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-192100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
347 PM CDT Fri May 18 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
A complex of strong to severe thunderstorms is expected to develop
from western Kansas into the Texas panhandle early this evening and
move east-northeast across central Kansas late this evening and
overnight. While a few large hailstones up to ping pong ball size
will be possible, the main risk will be damaging straight-line winds
to 70 mph. The greatest severe risk will be west of the Kansas
turnpike. Storms are expected to gradually weaken late tonight as
they move into southeast Kansas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a risk for strong to severe storms again on Saturday
afternoon and evening across much of the area. The greatest risk
is expected across south central Kansas and the Flint Hills.
Damaging winds, large hail and even a tornado will be possible.
Chances for thunderstorms will remain in the forecast periodically
Sunday through Thursday. While a few strong storms will be possible,
the risk for organized storms and severe weather appears low for
now.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed along and west of a Salina to
Wichita line after 9 pm this evening until about 2 am.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 18, 8:46 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
946 PM CDT FRI MAY 18 2018
KSZ032-190315-
Russell KS-
946 PM CDT FRI MAY 18 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
* Until 1015 PM CDT
* At 945 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles west of Dorrance, or 7 miles
southeast of Russell...moving north at 20 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
Airport.
A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3912 9902 3913 9863 3913 9848 3871 9849
3870 9903 3871 9903
TIME...MOT...LOC 0246Z 183DEG 15KT 3884 9872
JAKUBSpecial weather statement, May 18, 9:16 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1016 PM CDT FRI MAY 18 2018
KSZ032-033-047-048-190345-
Ellsworth KS-Russell KS-Lincoln KS-Barton KS-
1016 PM CDT FRI MAY 18 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Russell County in central Kansas...
Lincoln County in central Kansas...
Barton County in central Kansas...
* Until 1045 PM CDT
* At 1014 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 8 miles
southwest of Luray, to near Wilson, to near Lorraine...and moving
northeast at 30 to 40 mph.
Pea to dime size hail...and wind gusts up to 50 mph are possible
with these storms.
* Locations impacted include...
Great Bend, Russell, Ellsworth, Hoisington, Ellinwood, Wilson,
Claflin, Kanopolis, Lincoln, Holyrood, Lucas, Gorham, Sylvan Grove,
Geneseo, Pawnee Rock, Luray, Dorrance, Albert, Beverly and
Lorraine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3922 9793 3852 9792 3852 9847 3826 9848
3826 9903 3870 9903 3870 9904 3913 9904
3913 9849 3922 9849
TIME...MOT...LOC 0315Z 221DEG 35KT 3904 9883 3879 9851 3853 9828
KLEINSASSERThunderstorm Wind, Harper
- When
- May 18, 9:16 PM CST to 9:17 PM CST
- Where
- Harper County, 0.88 mi NW of Harper
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.290, -98.030
Minor roof damage was done to he hospital in Harper.
Thunderstorm Wind, Cowley
- When
- May 18, 11:29 PM CST to 11:30 PM CST
- Where
- Cowley County, 4.08 mi WSW of Rock
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.430, -97.070
No damage was reported at this location.
Hail, Cowley
- When
- May 19, 2:39 AM CST to 2:40 AM CST
- Where
- Cowley County, 0.69 mi N of Winfield
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.260, -96.980
Hail, Elk
- When
- May 19, 4:29 AM CST to 4:30 AM CST
- Where
- Elk County, Longton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -96.080
Hail, Cowley
- When
- May 19, 6:25 AM CST to 6:33 AM CST
- Where
- Cowley County, 6.45 mi SW of Atlanta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.370, -96.860
Delayed report from social media. One half inch hail fell for about 3 or 4 minutes before changing to one inch hail or slightly larger for a brief time.
Hail, Butler
- When
- May 19, 6:27 AM CST to 6:28 AM CST
- Where
- Butler County, 0.69 mi N of Augusta
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.690, -96.980
Hail, Montgomery
- When
- May 19, 2:43 PM CST to 2:44 PM CST
- Where
- Montgomery County, Cherryvale
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -95.550
Thunderstorm Wind, Montgomery
- When
- May 19, 2:52 PM CST to 2:53 PM CST
- Where
- Montgomery County, 1.3 mi ESE of Caney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.010, -95.930
No damage was reported at this location.
Thunderstorm Wind, Montgomery
- When
- May 19, 2:53 PM CST to 2:54 PM CST
- Where
- Montgomery County, 1.3 mi ESE of Caney
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 37.010, -95.930
No damage was reported at this location.
Thunderstorm Wind, Montgomery
- When
- May 19, 2:54 PM CST to 2:55 PM CST
- Where
- Montgomery County, 1.3 mi ESE of Caney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.010, -95.930
Tree damage and some sheet metal were damaged in Caney. Time was based on radar.
Thunderstorm Wind, Montgomery
- When
- May 19, 2:54 PM CST to 2:55 PM CST
- Where
- Montgomery County, 0.88 mi SE of Havana
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 37.090, -95.940
No damage was reported at this location.
Hail, Labette
- When
- May 19, 3:13 PM CST to 3:14 PM CST
- Where
- Labette County, 0.69 mi S of Parsons
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.340, -95.270
Delayed report of one inch hail. A picture was sent in via facebook.
Hail, Labette
- When
- May 19, 3:15 PM CST to 3:16 PM CST
- Where
- Labette County, 0.69 mi S of Parsons
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.340, -95.270
Hail, Labette
- When
- May 19, 3:15 PM CST to 3:16 PM CST
- Where
- Labette County, Parsons
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.350, -95.270
Hail, Allen
- When
- May 19, 3:50 PM CST to 3:51 PM CST
- Where
- Allen County, 2.29 mi ENE of Moran
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.930, -95.130
Hail, Montgomery
- When
- May 19, 10:36 PM CST to 10:37 PM CST
- Where
- Montgomery County, 0.55 mi E of Independence
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.230, -95.710
Hail, Montgomery
- When
- May 19, 10:43 PM CST to 10:44 PM CST
- Where
- Montgomery County, 0.55 mi E of Independence
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.230, -95.710
Hail, Labette
- When
- May 19, 11:17 PM CST to 11:18 PM CST
- Where
- Labette County, 0.88 mi SE of Altamont
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.190, -95.290
Hail, Labette
- When
- May 19, 11:17 PM CST to 11:18 PM CST
- Where
- Labette County, 0.69 mi S of Parsons
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.340, -95.270
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in North Carolina, May 18 to 19, 20181 death · $589,000 · 9 events
- Rip Current in Florida, May 18, 20181 death · 1 event
- Flash Flooding and Heavy Rain in Virginia, May 18 to 19, 2018$10 million · 13 events
- Flash Flooding and Flood in North Carolina, May 18 to 19, 2018$1.4 million · 12 events
- Tornadoes and Hail in Kansas, May 18, 2018$50,000 · EF0 · 36 events
- Flash Flooding and Debris Flows in Kentucky, May 18, 2018$103,000 · 7 events
- Flash Flooding and Lightning Strikes in Kentucky, May 18, 2018$75,000 · 8 events
- Damaging Wind and High Wind in Nebraska, May 18, 2018$100,000 · 61 kt wind · 2 events
- Flooding in Idaho, May 18, 2018$70,000 · 2 events
- Flash Flood and Hail in Louisiana, May 18, 2018$51,000 · 1 in hail · 7 events
- Flash Flood and Heavy Rain in South Dakota, May 18, 2018$50,000 · 2 events
- Damaging Wind in Mississippi, May 18, 2018$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756867, 756868, 756853, 756854, 756855, 756856, 756857, 756869, 756870, 756866, 756871, 756858, 756859, 756860, 756861, 756862, 756863, 756864, 756865.